Virginia, 2003

Tornado and Hail in Virginia, May 31, 2003

May 31, 2003 · NWS AKQ · 11 events in 8 counties and zones

6 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 9:49 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, May 31, 9:49 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1049 AM EDT SAT MAY 31 2003

SHWRS BUT NO TSTMS HAVE MOVED ACRS MUCH OF THE AREA SO FAR THIS
MORNING. BACK EDGE OF PRECIP ALREADY THRU WRN ZONES W/ SOME BREAKS
IN THE CLOUDS SEEN ON SATL. AREA IN MODERATE RISK FOR SVR WX THIS
AFTN AS/ UPR JET LFQ DIV WL COMBINE W/ SFC FRONT AND INSTABILITY.
STR WINDS AND LG HAIL POSSIBLE W/ FAIRLY LOW (9 TO 10K FT) WET BULB
ZERO VALUES ALONG W/ A DRY AIR PUSH IN THE MID LVLS. WILL REFRESH
ZONE WORDING AND ADD MENTION OF POSSIBILITY OF SEVERE FOR THIS
AFTN/EVENG STORMS AND UPDATE SKY CVR PER CRNT TRENDS.

MARINE: NO CHANGES W/ MRGNL SCAS THIS AFTN INTO TNGT...THEN SCAS
LIKELY SUN.

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND VA PRTN
CHES BAY.

BROWN
Hazardous weather outlook, May 31, 5:10 AM EST, 8 hours 35 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 31, 10:44 AM EST, 3 hours 1 minute before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 AM EDT SAT MAY 30 2003

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF
I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95.

.SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY
EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL
DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE
STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL
DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY
Special weather statement, May 31, 10:51 AM EST, 2 hours 54 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 AM EDT SAT MAY 30 2003

...SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF
I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95.

.SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY
EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL
DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE
STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL
DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY
Special weather statement, May 31, 1:15 PM EST, 30 minutes before
VAZ066>068-070-071-080>083-088-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES
NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS
WERE MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   WINTERHAM AND CHULA AROUND 220 PM
   BLACKSTONE AND SPAINVILLE AROUND 225 PM
   SKINQUARTER AND MOSELEY AROUND 230 PM
   HEBRON AND FORD AROUND 235 PM
   POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM
   CHESTERFIELD AND CENTRALIA AROUND 245 PM

WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORM.

HURLEY
&&
LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684

The radar

The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Amelia

When
May 31, 1:45 PM EST
Where
Amelia County, Amelia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -77.600

Hail, Chesterfield

When
May 31, 1:48 PM EST
Where
Chesterfield County, Chesterfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -77.283

Hail, Richmond (C)

When
May 31, 1:56 PM EST
Where
Richmond (C) County, Richmond
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.733, -78.133

Hail, Henrico

When
May 31, 2:00 PM EST
Where
Henrico County, Laburnum Manor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -77.283

Hail, Dinwiddie

When
May 31, 2:20 PM EST
Where
Dinwiddie County, Dinwiddie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -77.833

Hail, Prince George

When
May 31, 2:28 PM EST
Where
Prince George County, Prince George
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.650, -78.000

Thunderstorm Wind, Prince George

When
May 31, 2:28 PM EST
Where
Prince George County, Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -78.033

Large trees down.

Thunderstorm Wind, Mecklenburg

When
May 31, 4:50 PM EST
Where
Mecklenburg County, South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -77.983

Large tree and power lines down.

Tornado, Brunswick

When
May 31, 4:57 PM EST to 5:00 PM EST
Where
Brunswick County, Brodnax
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.550, -77.450

Brief tornado (F0) seen by trained spotter. No damage reported.

Thunderstorm Wind, Brunswick

When
May 31, 5:30 PM EST
Where
Brunswick County, Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -77.517

Trees down.

Thunderstorm Wind, Brunswick

When
May 31, 5:44 PM EST
Where
Brunswick County, 3 mi W of White Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -77.433

Trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362634, 5362635, 5362637, 5362636, 5362638, 5362639, 5362640, 5361703, 5361706, 5361704, 5361705.